Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 65, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 5, 2008, 1:14 PM MDT for 4 counties in Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2008, 1:14 PM MDT (19:14 UTC)
- Expired
- Jun 5, 2008, 2:05 PM MDT
- In force
- 51 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 1:30 PM MDT | TORNADO | 14 Sw Russell Springs, KS | BRIEF TORNADO |
| Jun 5, 1:41 PM MDT | TORNADO | 3 Sw Russell Springs, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 12:29 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1268 J/kg
- Mixed-layer CIN
- -318 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 402 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 051914 TORGLD KSC071-109-199-203-052015- /O.NEW.KGLD.TO.W.0065.080605T1914Z-080605T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 214 PM CDT THU JUN 5 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN GREELEY COUNTY IN WEST CENTRAL KANSAS... SOUTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS... SOUTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS... NORTHWESTERN WICHITA COUNTY IN WEST CENTRAL KANSAS... * UNTIL 315 PM CDT/215 PM MDT/ * AT 110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 20 MILES SOUTH OF WALLACE...OR 12 MILES NORTHWEST OF SELKIRK...MOVING NORTHEAST AT 30 MPH. * THE TORNADO WILL BE NEAR... 9 MILES NORTHWEST OF RUSSELL SPRINGS AROUND 310 PM CDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING/600 PM MDT THURSDAY EVENING/ FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3905 10154 3891 10110 3853 10153 3862 10177 TIME...MOT...LOC 1914Z 214DEG 26KT 3865 10161 $$ LOCKHART
1 follow-up statement
000 WWUS53 KGLD 052005 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 205 PM MDT THU JUN 5 2008 KSC071-109-199-203-052015- /O.CAN.KGLD.TO.W.0065.000000T0000Z-080605T2015Z/ WICHITA KS-LOGAN KS-WALLACE KS-GREELEY KS- 305 PM CDT THU JUN 5 2008 ...THE TORNADO WARNING FOR NORTHEASTERN GREELEY...SOUTHEASTERN WALLACE...SOUTHWESTERN LOGAN AND NORTHWESTERN WICHITA COUNTIES IS CANCELLED... HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH THIS THUNDERSTORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING/600 PM MDT THURSDAY EVENING/ FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3905 10154 3891 10110 3853 10153 3862 10177 TIME...MOT...LOC 2005Z 214DEG 26KT 3896 10135 $$ LOCKHART
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 5, 12:38 PM MDT, 36 minutes earlier.
Area forecast discussion, Jun 5, 12:38 PM MDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1238 PM MDT THU JUN 5 2008 .DISCUSSION... 217 AM MDT THU JUN 5 2008 DEEP H5 TROUGH OVER SOUTHERN UTAH WAS DIGGING EAST/SOUTHEAST TOWARD THE FOUR CORNERS REGION AND IS PROGGED TO MOVE INTO THE CENTRAL ROCKIES BY 18Z BEFORE LIFTING RAPIDLY NORTHEAST INTO THE CENTRAL PLAINS BY 00Z. SOME CONCERN THAT THE SHORT RANGE MODELS ARE LIFTING THIS TROUGH OUT TO RAPIDLY INTO THE CENTRAL PLAINS AS H3 JET WOULD INDICATE MORE DIGGING WHICH WAS SUPPORTED BY 00Z HEIGHT FALL MAXIMUM AT KFGZ AND BROAD AREA OF H5 HEIGHT RISES ACROSS THE UPPER MISSISSIPPI VALLEY/GREAT LAKES AREAS. A SLOWER SOLUTION COULD BE THE DIFFERENCE BETWEEN MORE WIDESPREAD SEVERE WEATHER ACROSS THE TRI-STATE AREA THIS AFTERNOON OR A NEAR MISS WITH THE PRIMARY FOCUS EAST/NORTHEAST OF THE AREA. WITH SUCH GOOD AGREEMENT WILL GENERALLY FOLLOW THE SUITE OF 00Z MODELS WHICH WILL KEEP THE BEST CHANCE FOR SEVERE WEATHER ACROSS THE FAR EASTERN ZONES/OR IMMEDIATELY EAST OF THE TRI-STATE AREA WHERE SHEAR/BUOYANCY WILL BE MAXIMIZED. FURTHER WEST...THE STEEPEST MID LEVEL LAPSE RATES WILL EXIST PRIOR TO 00Z WITH ANY LINGERING SHOWERS EXPECTED TO DIMINISH AROUND OR BEFORE 06Z. DUE TO HEAVY RAIN ACROSS NORTHERN YUMA/NORTHWEST DUNDY COUNTIES ON WEDNESDAY...A FLASH FLOOD WATCH WILL BE HOISTED WITH THE POTENTIAL FOR ADDITIONAL RAIN THROUGH 06Z TONIGHT. FRI-SAT...WEST/SOUTHWEST MID/UPPER FLOW WILL RETURN ON FRIDAY AS THE STORM SYSTEM OVER THE CENTRAL PLAINS LIFTS RAPIDLY NORTH INTO CANADA WITH RISING HEIGHTS ACROSS THE CENTRAL HIGH PLAINS SUPPORTING HIGHS IN THE 80S. A SHORTWAVE TROUGH WILL TRANSLATE EAST ACROSS THE NORTHERN PLAINS ON SATURDAY WITH A COLD FRONT DRIVING SOUTH INTO THE CENTRAL PLAINS. DRY PRE-FRONTAL SOUTHWEST WINDS MAY HELP BOOST HIGHS WITH SOME POTENTIAL FOR CRITICAL FIRE WEATHER...ESPECIALLY ACROSS THE SOUTH/SOUTHWEST ZONES AND WILL INTRODUCE SOME LOW POPS AFTER 21Z CONTINUING INTO THE EVENING AS THE COLD FRONT HANGS ACROSS PORTIONS OF THE AREA. MWM && .AVIATION... 1218 PM MDT THU JUN 5 2008 FOR THE 18Z TAF CYCLE...ALTHOUGH VFR CONDITIONS ARE NOW IN PLACE FOR BOTH KGLD AND KMCK...NUMEROUS THUNDERSTORMS THROUGHOUT THE AFTERNOON AND EVENING HOURS WILL LIKELY BRING BRIEF PERIODS OF MVFR/IFR CONDITIONS THROUGH ABOUT 03Z...AFTER WHICH CEILINGS AND SKIES WILL BEGIN TO CLEAR. BY 09Z...CALM AND VFR CONDITIONS SHOULD RETURN TO THE REGION. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079. CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090. &&
Hazardous weather outlook, Jun 5, 10:53 AM MDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1053 AM MDT THU JUN 5 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1053 AM MDT THU JUN 5 2008 /1153 AM CDT THU JUN 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG STORMS WILL CONTINUE TO PRODUCE HEAVY RAIN ACROSS EAST CENTRAL COLORADO AND WILL CONTINUE TO MOVE INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH THE REMAINDER OF THE DAY. THERE IS A SLIGHT RISK OF LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOS WITH SOME OF THE STRONGER STORMS TODAY. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHERN YUMA AND NORTHWEST DUNDY COUNTIES WHERE HEAVY RAIN FELL YESTERDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM SATURDAY THROUGH WEDNESDAY NEXT WEEK. ALTHOUGH THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS CURRENTLY LOW...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE PRODUCED BY ANY THUNDERSTORMS THAT DO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. LOCKHART
In the hours before
Local storm report, Jun 5, 12:38 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1238 PM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM TSTM WND GST 6 S GOODLAND 39.26N 101.71W
06/05/2008 E65 MPH SHERMAN KS LAW ENFORCEMENT
&&
BLMLocal storm report, Jun 5, 12:44 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1244 PM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 3 S GOODLAND 39.31N 101.71W
06/05/2008 E1.75 INCH SHERMAN KS TRAINED SPOTTER
&&
BLMLocal storm report, Jun 5, 12:46 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM HAIL GOODLAND 39.35N 101.71W
06/05/2008 M0.88 INCH SHERMAN KS NWS EMPLOYEE
&&
KJAMESLocal storm report, Jun 5, 12:55 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1255 PM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM HAIL 3 E GOODLAND 39.35N 101.65W
06/05/2008 E0.88 INCH SHERMAN KS AMATEUR RADIO
&&
BLMLocal storm report, Jun 5, 1:03 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
103 PM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM HAIL 13 SW GOODLAND 39.22N 101.88W
06/05/2008 E1.75 INCH SHERMAN KS TRAINED SPOTTER
&&
BLMLocal storm report, Jun 5, 1:12 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM HAIL 13 NNE TRIBUNE 38.65N 101.66W
06/05/2008 E0.88 INCH GREELEY KS NWS EMPLOYEE
HAIL COVERING THE GROUND
&&
KJAMESThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:00 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| Jun 5, 4:02 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 58 min |
| Jun 5, 4:53 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 67 min |
| Jun 5, 5:17 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 58 min |
| Jun 5, 6:09 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman, Thomas | 66 min |
| Jun 5, 6:41 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 34 min |
| Jun 5, 11:28 AM MDT | Severe Thunderstorm Warning | GLD | Wallace | 62 min |
| Jun 5, 12:08 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 67 min |
| Jun 5, 12:26 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 64 min |
| Jun 5, 12:41 PM MDT | Tornado Warning | GLD | Greeley, Wallace | 64 min |
| Jun 5, 1:02 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 58 min |
| Jun 5, 1:12 PM MDT | Tornado Warning | GLD | Greeley | 38 min |
| Jun 5, 1:17 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 34 min |
| Jun 5, 1:38 PM MDT | Tornado Warning | GLD | Gove, Logan, Thomas | 29 min |
| Jun 5, 1:46 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Thomas | 59 min |
| Jun 5, 1:58 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 46 min |
| Jun 5, 2:01 PM MDT | Tornado Warning | GLD | Decatur, Norton, Rawlins | 44 min |
| Jun 5, 2:13 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 35 min |
| Jun 5, 2:13 PM MDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 46 min |
| Jun 5, 2:46 PM MDT | Tornado Warning | GLD | Graham | 35 min |
| Jun 5, 2:47 PM MDT | Tornado Warning | GLD | Decatur, Norton | 14 min |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.